1. Health

Discuss in my forum

How to Avoid Discontinuation Syndrome

By

Updated September 23, 2011

You should never stop taking your antidepressant without your doctor's supervision. In addition to the fact that your depression symptoms may return, there is also the risk that you will develop discontinuation syndrome if you stop taking your medication too abruptly.

Discontinuation syndrome may include such symptoms as fatigue, nausea, muscle pain, insomnia, anxiety, agitation, dizziness, hallucinations, blurred vision, irritability, tingling sensations, vivid dreams, sweating or electric shock sensations. While some only experience mild, flu-like symptoms, others find the experience so debilitating that they cannot function in their daily life.

Although discontinuation syndrome is sometimes referred to as withdrawal, it is not considered to be a true withdrawal syndrome. Antidepressant medications are not believed to be habit forming nor are they associated with drug-seeking behavior.

It is unknown exactly why discontinuation syndrome occurs, but it is believed that it may occur because of a temporary deficiency of serotonin caused by both the cessation of the drug and the down-regulation of postsynaptic receptors.

The best way to avoid discontinuation syndrome is by taking your medication as directed and working with your doctor to taper off your medication gradually if you need to stop taking it.

Source:

Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. How to Avoid Discontinuation Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.